advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Green Bay, Wisconsin, USA:

I am a 28 year old and have had Type 1 diabetes for about 3 years. I am somewhat active, but have lots of problems with hyperglycemia, basically because I work a "southern swing." I work a 12 hour shift. The schedule goes 4 days on, 7 days off, 4 nights on, 3 days off, 3 days on, 1 day off, 3 nights on, 3 days off, and then back to the 4 days. Is there a way I can lower my blood sugars without increasing my insulin doses? My insulin doses now are 22 units of Ultralente at dinner on work days and 28 units on days off. Also a floating scale of Humalog starting at 1 unit/blood sugar of 180 and going to 6 units/blood sugar greater than 320.

Answer:

It is always harder to regulate blood sugars when you work different shifts.

I am not sure I understand your insulin regimen. It sounds like you only take Ultralente each day unless your blood sugar is over 180 in which case you add Humalog. Usually, when using Ultralente, you give it once or twice daily as the "background" or "basal" insulin (insulin you need when you are not eating) in addition to lispro insulin [Humalog®] and/or Regular before meals (even if your blood sugar is normal). It is unusual to change the Ultralente on a daily basis depending on your activity as it can take up to 3 days to get the full effect of a change in Ultralente.

You might want to discuss with your physician taking Ultralente approximately every 12 hours each day regardless of your schedule and trying to take Humalog and/or Regular before meals. Another possibility would be to look into using an insulin pump which would give you even more flexibility as you could change the "basal rate" of insulin on a day to day (or even hour to hour) basis in addition. With either regimen, you will probably need a fast acting insulin before each meal even if your blood sugar is normal before the meal. You can also discuss taking extra Humalog before meals if your blood sugar is high.

TGL

Original posting 4 Mar 1998
Posted to Hypoglycemia and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.